Background: Current guidelines recommend the priming with low-dose testosterone in prepubertal boys prior to growth hormone stimulation tests. To our knowledge, only few adverse events after low-dose testosterone have been described so far.
Objective and hypotheses: To assess possible side effects of testosterone priming.
Patients: We studied 188 prepubertal boys aged between 10 and 15 years (mean ± S.D.: 11.4±1.25 years), who were primed with testosterone doses between 50 mg (n=136) and 125 mg (n=51) seven days before the test. One boy accidentally received 250 mg testosterone. We report on three patients who developed priapism and two patients with testicular pain. Serum testosterone levels were measured by LC-MS/MS at the time of the test.
Results: Two boys (twins aged 12 years) developed severe low-flow priapism 2 weeks after the I.M. injection of 125 mg testosterone. In both cases, decompression of the cavernous bodies by blood aspiration was performed. A 10-year-old boy (50 mg I.M.) suffered from stuttering priapism and testicular pain (5 days after injection). The symptoms were self-limiting within a few days. Two boys (10 years, 50 mg I.M.) only reported on testicular pain. The side effect rate after priming was overall low with 2.7%. Serum testosterone levels (ng/ml) were available in 95 boys without side effects and ranged from 0.38 to 46.1 (mean±S.D.: 9.8±7.7, median: 6.2). The testosterone levels of four of the five boys with adverse events (missed: n=1) ranged from 4.0 to 26.3 ng/ml and were within the range of the boys without side effects after priming. We found no significant differences between the used doses of 50 and 125 mg testosterone (SI units: ng/ml×3.47=nmol/l).
Conclusion: Parents and patients should be informed about priapism and testicular pain as rare side effects of testosterone priming.
10 - 12 Sep 2016
European Society for Paediatric Endocrinology